NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 15, 1:14 PM EST, 2 hours 16 minutes earlier.
Area forecast discussion, Feb 15, 1:14 PM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
114 PM EST Sat Feb 15 2025
.SYNOPSIS...
Another winter storm will impact the region this weekend, with
a period of snow arriving this afternoon and becoming steady
this evening. Snow will mix with sleet and eventually freezing
rain from south to north late tonight into Sunday morning. While
valley areas become plain rain on Sunday, hill towns and higher
terrain areas will likely remain a wintry mix. As the system
exits the region Sunday night, winds will become strong with
colder temperatures and another round of lake effect snow.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Key Messages:
- Snow arrives across the region from west to east this
afternoon
.UPDATE...As of 110 PM EST, snow is approaching from the west
based on latest radar imagery and is expected to overspread the
region from west to east until 4pm as previously expected.
Estimated QPF amounts and snow depth change per observations
from the NYS Mesonet suggest ratios on the order of 10:1 to
12:1 are occurring in western NY. Forecast soundings are
showing that the best lift and moisture may be under the DGZ
suggesting that efficient snowfall rates may be reduced. There
are also some indications of potential dry slotting moving in at
times later this evening into tonight reducing snowfall
potential. As a result, we have reduced our SLR's to 11:1 to
14:1 for this afternoon decreasing to 7:1 to 12:1 this evening.
Still, expecting a widespread period of snow this afternoon
into the overnight hours with slippery travel developing. A
widespread 1 to 2.5 inches of snow is expected from now into the
early evening hours with additional snowfall this evening into
the overnight before precipitation begins to transition to a
wintry mix.
Previous Discussion:
The high pressure will continue to move east through the
morning, and should keep dry conditions in place through
midday. Light snow associated with the incoming winter storm
will begin to overspread the region from west to east by early
afternoon, and should become widespread by early evening.
Winter Weather Advisories and Winter Storm Warnings are slated
to go into effect at 100 PM and 400 PM, respectively, for all of
eastern New York and western New England during this period.
Through 600 PM, snow accumulations will range from a dusting to
around 3 inches, with the higher end of amounts favored across
the higher elevations of the western ADKs with more upslope flow
here.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
Key Messages:
- Complex winter storm with snow changing over to sleet, freezing
rain and rain through the daytime Sunday.
- Snow accumulations ranging from about 3 to 7 inches in the
valleys with higher amounts of 6 to 10 inches in the higher
elevations of the ADKs, southern VT, Berkshires and Catskills.
- Highest ice accumulations ranging from 0.10-0.25 in the
eastern/northern Catskills, Taconics, western MA, northwest CT
and southern VT tonight into Sunday.
- Very gusty winds beginning Sunday night with increasing potential
for gusts near 60 MPH through Monday.
Discussion:
Winter storm will be fully underway for the start of the short term
period, with widespread light to moderate snow ongoing across the
region. As the surface low deepens and low-level
lift/frontogenetical forcing increases, snow could become heavy at
times, especially in upslope areas of the southern ADKs and Greens
in VT. Here, HREF continues to advertise probabilities of snowfall
rates > 1"/hr around 30-60%. Around 06-09Z, low-level warm nose
should begin to deepen quite a bit across the Mid-Hudson Valley and
allow for snow to begin mixing with sleet and freezing rain. This
will gradually spread northward through the morning, arriving in the
Interstate 90 corridor around 09-12Z. It will slowly progress
northward and eventually stall across the southern ADKs by mid-
morning, where a prolonged period of wet snow and sleet is
expected through midday. To the south, much of the Mid Hudson
Valley northward into the Capital District and Mohawk Valley
will likely see a freezing rain/sleet mix through midday,
before warming surface temperatures allow for a changeover to
all rain by the early afternoon. The exceptions will be the
highest elevations of the Catskills, Litchfield Hills, western
MA and southern VT where surface temperatures will struggle to
warm above freezing, which will keep the threat of freezing rain
in place through the afternoon. Total ice amounts will range
from around 0.10- 0.25 inches, with the higher amounts favored
across the aforementioned higher elevations. Snow accumulations
ranging from about 3 to 7 inches in the valleys with higher
amounts of 6 to 10 inches in the higher elevations of the ADKs,
southern VT, Berkshires and Catskills. Locally higher amounts of
snow and ice are possible at higher elevations.
Across the Mid Hudson Valley, will keep an eye out for
potential for heavy rain (along with some embedded thunder)
Sunday afternoon with increased lift along the cold front.
Elsewhere, look for temperatures to quickly drop with strong CAA
in northwest flow behind the low. Winds look to increase
substantially with potential for wind gusts around 50 MPH with a
very potent 50-65 kt jet at the top of the mixed layer. In
coordination with surrounding offices, have issued a High Wind
Watch for all of eastern New York and western New England. Look
for additional changes to this period over subsequent shifts.
For Monday, another band of lake effect snow will develop and impact
much of the western Mohawk Valley and western ADKs. Probabilistic
guidance continues to indicate a 30-40% chance of snowfall amounts >
4 inches across southern Herkimer county, and this has been going up
in latest runs. If confidence continues to increase, will likely
need additional winter headlines for this period.
Much colder air will filter into the region Monday, with highs
forecast to range from the mid teens (terrain) to mid 20s (valleys).
Depending on locations that clear with recent snowfall, temperatures
can be even colder. With breezy conditions expected Monday night
into Tuesday morning, feels-like (wind chill) temperatures are going
to be well in the negatives across eastern New York and western New
England where Cold Weather Headlines could be needed.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Key Messages:
- Lake Effect Snow for the western Mohawk Valley continues through
Tuesday.
- Bitter cold temperatures much of next week.
- Somewhat higher confidence in a coastal storm bringing moderate to
heavy snow Thursday (20-40 percent of greater than 6 inches of
snow).
Discussion:
A cold NW flow regime will persist on Tue. With a decent pressure
gradient also still in place and 850 mb winds still 40-45 kt, it
will remain windy although possibly just short of Advisory criteria
depending on eventual mixing heights. Will mention gusts of 25-40
mph for now and monitor trends. It will be quite cold with highs
ranging from around 10F in the mountains to lower/mid 20s in
valleys. Lake effect snow showers may also persist into the W.
Mohawk Valley with more of a NW trajectory, although it is uncertain
whether there will be a single band vs. multi-bands this far out.
Either way, additional minor accumulations are possible. Very cold
temperatures Tue night with widespread single digits to below zero
for lows. While winds will be lighter, there could be enough of a
breeze to result in feels-like temperatures of -10F to -20F in some
areas, especially the higher terrain. So a Cold Weather Advisory may
eventually be needed.
Dry and cold conditions expected on Wed, as surface high pressure
builds east into our area. Then focus shifts to a potential coastal
storm tracking NE along or near the east coast late Wed night
through Thu night. While there is still considerable spread among
the deterministic and ensemble guidance, there is increasing
confidence in this system bringing moderate to heavy snowfall. NBM
probabilities for > 6" of snow now 20-40 percent going from north to
south across the area. Will continue to monitor potential, as this
storm may develop into a significant Nor'Easter with strong winds
as well. Stay tuned for updates as this system gets closer.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Through 18z Sunday...VFR conditions will deteriorate this
afternoon as light snow overspreads the terminals from
southwest to northeast. Given weak overall intensity, expecting
ceilings to remain VFR as snow begins at all terminals from 18 -
21 UTC but visibilities will decrease, becoming IFR by 19 - 22
UTC. Snow with widespread IFR visibilities and low end MVFR/high
end IFR ceilings persist this evening with snow becoming steady
to moderate at times by 00 - 06 UTC ahead of the mixing line.
Snow then transitions to a wintry mix of snow and sleet from
south to north by 03 - 06 UTC at POU followed by ALB and PSF by
06 - 09 UTC. GFL remains mainly snow until 09 - 12 UTC Sunday
when sleet begins to mix in. Wintry mix becomes mainly freezing
rain initially at POU by 09 - 12 UTC Sunday before reaching ALB
and PSF by 12 - 15 UTC. GFL will be the last to turn to freezing
by 15 - 18 UTC.
Light winds at the start of the TAF period become southeasterly
this afternoon increasing to 5 - 10kts with gusts up to 20kts
overnight through the end of the TAF period at ALB and POU.
Winds become even stronger at PSF tonight and more easterly with
sustained winds reaching 10 - 18 kts with gusts up to 30kts
tonight through the end of the TAF period.
Outlook...
Sunday Night: Moderate Operational Impact. Windy With Gusts To 38 kts. Likely RA...SN.
Washingtons Birthday: High Operational Impact. Very Windy With Gusts To 42 kts. Slight Chance of SHSN.
Monday Night: Moderate Operational Impact. Windy With Gusts To 30 kts. Slight Chance of SHSN.
Tuesday: Moderate Operational Impact. Windy With Gusts To 32 kts. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: Low Operational Impact. Slight Chance of SN.
Thursday: Moderate Operational Impact. Chance of SN.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 7 PM EST Sunday for CTZ001-013.
High Wind Watch from Sunday evening through Monday evening for
CTZ001-013.
NY...Winter Weather Advisory until 7 PM EST Sunday for NYZ047-
051>054-058>061-063>066.
High Wind Watch from Sunday evening through Monday evening for
NYZ032-033-038>043-047>054-058>061-063>066-082>084.
Winter Storm Warning from 4 PM this afternoon to 7 PM EST
Sunday for NYZ032-038.
Winter Storm Warning from 4 PM this afternoon to 1 AM EST
Monday for NYZ033-039-041>043-050-082-083.
Winter Weather Advisory from 4 PM this afternoon to 1 AM EST
Monday for NYZ040-048-049-084.
MA...Winter Weather Advisory until 7 PM EST Sunday for MAZ001-025.
High Wind Watch from Sunday evening through Monday evening for
MAZ001-025.
VT...High Wind Watch from Sunday evening through Monday evening for
VTZ013>015.
Winter Storm Warning from 4 PM this afternoon to 1 AM EST
Monday for VTZ013>015.
&&
SYNOPSIS...Rathbun/Speck
NEAR TERM...Rathbun/Speck
SHORT TERM...Speck
LONG TERM...JPV
AVIATION...SpecialeHazardous weather outlook, Feb 15, 5:39 AM EST, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
539 AM EST Sat Feb 15 2025
CTZ001-013-MAZ001-025-NYZ047-051>054-058>061-063>066-161200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Schoharie-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-
539 AM EST Sat Feb 15 2025
...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 7 PM EST SUNDAY...
...HIGH WIND WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
EVENING...
This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts and east central New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
High Wind Watch.
Bitter cold temperatures return for next week. Cold weather
headlines could be needed for wind chill temperatures, especially in
higher terrain areas.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.
NYZ033-039-041>043-050-082-083-VTZ013>015-161200-
Hamilton-Southern Fulton-Northern Saratoga-Northern Warren-
Northern Washington-Southern Saratoga-Northern Fulton-
Southeast Warren-Bennington-Western Windham-Eastern Windham-
539 AM EST Sat Feb 15 2025
...WINTER STORM WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON
TO 1 AM EST MONDAY...
...HIGH WIND WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
EVENING...
This Hazardous Weather Outlook is for east central New York,
eastern New York and southern Vermont.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
High Wind Watch.
Bitter cold temperatures return for next week. Cold weather
headlines could be needed for wind chill temperatures, especially in
higher terrain areas.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.
NYZ040-048-049-084-161200-
Montgomery-Western Schenectady-Eastern Schenectady-
Southern Washington-
539 AM EST Sat Feb 15 2025
...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 PM THIS
AFTERNOON TO 1 AM EST MONDAY...
...HIGH WIND WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
EVENING...
This Hazardous Weather Outlook is for east central New York and
eastern New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
High Wind Watch.
Bitter cold temperatures return for next week. Cold weather
headlines could be needed for wind chill temperatures, especially in
higher terrain areas.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.
NYZ032-038-161200-
Northern Herkimer-Southern Herkimer-
539 AM EST Sat Feb 15 2025
...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 PM
EST SUNDAY...
...HIGH WIND WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
EVENING...
This Hazardous Weather Outlook is for eastern New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
High Wind Watch.
Bitter cold temperatures return for next week. Cold weather
headlines could be needed for wind chill temperatures, especially in
higher terrain areas.
Also, lake effect snow is expected to develop early next week with
several inches of accumulations possible.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.